Laudanum is an opium drug that is made into a tincture or an alcoholic solution. It was a well-celebrated beverage during the Victorian era. Due to its pain-relieving properties, laudanum was used as a remedy for many types of ailments, from common colds to more complicated conditions such as heart disease. At that time, everyone, regardless of age or gender, had access to laudanum.
Paracelsus was the first to experiment on the drug during the 1500s. He was impressed by its extraordinary benefits and named it after the Latin word “laudare,” which means to praise. Unfortunately, Paracelsus was too preoccupied with its benefits to recognize its highly addictive properties. Modern addictive substances like heroin and morphine are derived from it.
Apart from its addictive properties, laudanum overdose symptoms are now known in the medical community.
Factoid:Most opium alkaloids, including codeine and morphine, are found in laudanum.
More than 50 percent of major crimes committed in the US are related to opiate abuse. As a result, laudanum, now known as tincture of opium, is a strictly controlled substance in the United States. It is under Schedule II classification, which means that the drug has high potential for abuse and that it can only be dispensed by a licensed practitioner. Its current use is limited to providing relief for diarrhea, pain, cough and withdrawal symptoms among newborns born to mothers dependent on opium.
Early Signs of Laudanum Addiction
Addiction to opiates profoundly affects a person’s career and relationships. The worst thing about addiction is that once you are addicted, it is difficult to stop using the drug. Prior to knowing what laudanum overdose symptoms are, identifying the early signs of addiction is of paramount importance. These early signs of addiction include:
- Increasing amounts of laudanum are needed to relieve pain
- Taking laudanum to relieve stress
- Feeling sick if you’re not able to take laudanum for a long time
- People around you expressing concern about your laudanum intake
Factoid:According to the Centers for Disease Control, more deaths by overdose are caused by prescription medications, such as opioids and antidepressants, than by street drugs such as heroin, cocaine and amphetamines.
Common Overdose Symptoms
Laudanum may provide immediate and excellent relief from a vast number of discomforts, but when it is ingested in high amounts, it can lead to serious and potentially lethal symptoms. The following are the most common signs of an overdose on laudanum:
- Respiratory depression. Because opium tincture contains high amounts of alcohol, specifically ethanol, ingestion of large quantities of laudanum may induce respiratory distress or may depress functions of the respiratory system. Those who suffer from respiratory depression may initially complain of having difficulty breathing and nasal flaring, which may later become cyanotic.
- Constipation. By acting on certain opiate receptors on the gastrointestinal tract, opium-based substances inhibit peristalsis, which is the reason why these drugs are effective against diarrhea. Thus, high amounts of laudanum may cause users to suffer from difficult bowel movements.
- Constriction of the pupils. Opiates, such as laudanum, are known to cause pupillary constriction, or miosis, even in the absence of light. Thus, one way of evaluating laudanum overdose symptoms is to look at the pupils.
- “The primary active ingredient of laudanum is morphine, which contributes to the increased feeling of well-being among those who take the drug.”Euphoria. This is the feeling of elation or invulnerability, which is commonly caused by stimulation of opioid receptors found in the brain. The primary active ingredient of laudanum is morphine, which contributes to the increased feeling of well-being among those who take the drug. Laudanum’s effect of making people feel happy is the primary reason why it became popular during the Victorian era and why a large number of people have become addicted to the drug.
- Dysphoria. Although laudanum can make users feel extremely happy, it can also disrupt the chemical balance in the brain. In effect, users feel profound sadness or depression right after feeling high. As a result, those who have become dependent on laudanum manifest extreme mood swings, which may prompt them to take the drug again.
Immediate laudanum overdose treatment for symptoms is crucial. The goal is to remove the excess amount of the substance in the system. The following strategies may be part of the overdose treatment protocols:
- Administration of emetics
- Gastric lavage application
- Intravenous fluid administration
- Administration of activated charcoal
- Intravenous application of flumazenil, a benzodiazepine antidote
If laudanum has already been absorbed in the system, dialysis may be necessary to remove the drug immediately. Further nursing care, such as close monitoring of vital signs, is typically part of the addiction treatment plan.
Get Assistance Immediately
If you or someone you know has an addiction to laudanum, seek treatment as soon as possible. Intervention may be carried out to begin therapy immediately in order to avoid the occurrence of laudanum overdose symptoms. Give us a call today at 1-888-287-0471 for referral to a laudanum treatment center near you.